Alert archive / Connecticut / Special Weather Statements in 2021

Special Weather Statement, NWS New York, NY

July 16, 2021

NWS New York, NY issued this special weather statement at Jul 16, 2021, 6:04 PM EDT. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 6:04 PM EDT (22:04 UTC)
Expired
Jul 16, 2021, 6:45 PM EDT
In force
41 min
Issued by
NWS New York, NY

The radar

The Brookhaven radar (KOKX), 52 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.1 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1044 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1044 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
994 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

203 
WWUS81 KOKX 162204
SPSOKX

Special Weather Statement
National Weather Service New York NY
604 PM EDT Fri Jul 16 2021

CTZ006-007-010-162245-
Northern New Haven-Northern Middlesex-Southern New Haven-
604 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NEW HAVEN AND SOUTHERN
MIDDLESEX COUNTIES...

At 604 PM EDT, a strong thunderstorm was located over Bethany, or
near New Haven, moving southeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

This storm will be near...
  Hamden around 610 PM EDT.
  New Haven around 620 PM EDT.
  North Haven around 625 PM EDT.
  Branford and North Branford around 630 PM EDT.
  Guilford around 635 PM EDT.
  Clinton and North Madison around 645 PM EDT.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4140 7251 4132 7256 4131 7258 4130 7258
      4130 7257 4125 7261 4123 7270 4123 7276
      4125 7278 4124 7279 4140 7307 4152 7299
TIME...MOT...LOC 2204Z 295DEG 18KT 4141 7295 

$$

Goodman

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Jul 16, 3:55 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 16, 3:55 PM EDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service New York NY
355 PM EDT Fri Jul 16 2021

.SYNOPSIS...
A slow moving frontal boundary will stall across the area
tonight then move northward as a warm front on Saturday. A
separate weak cold front then slowly approaches from the west
Saturday night, moves across on Sunday, and passes slowly east
on Monday. Another weak frontal boundary will approach on
Wednesday. Weak high pressure will then build in for Thursday
and Friday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A warm and humid air mass remains across the area in southwest
flow between high pressure off the Carolinas and a slow moving
low pressure system to the west. As low pressure nears the area,
moisture advection will increase with a subtly strengthening
southwest flow. A heat advisory remains in effect for New
Jersey, portions of the Lower Hudson Valley, NYC, and Long
Island.

Overnight, a stalled frontal boundary begins its slow shift
northward as a warm front. As a result, the onshore flow and
subsequent increase in humidity will keep low temperatures in
the upper 60s to mid 70s. Expect fog to develop again across
eastern Connecticut and Long Island, perhaps even more
widespread compared to previous nights as winds decrease and/or
go calm in the vicinity of the frontal boundary.

Apart from heat and humidity, thunderstorms are increasing
across the area along a frontal boundary, mainly across northern
areas, while subsidence is still persisting along the coast. Any
of these storms could produce locally heavy rainfall and gusty
winds. Potential exists for at least isolated thunderstorms to
continue overnight as low pressure approaches from the west,
contributing to increased forcing for ascent.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
A flash flood watch is now in effect for portions of the area
Saturday afternoon into Saturday night. As coastal high pressure
shifts offshore and low pressure approaches from the west,
moisture advection will allow PWAT values to increase to above 2
inches. Despite a general forward motion of the storms around
20-30 kt, heavy rainfall combined with antecedent wet conditions
due to previous rainfall will lead to an increased threat of
flash flooding across the areas within the watch. The period of
greatest potential will be from roughly 8 pm into the overnight.

Additionally, storms will be capable of gusty winds and perhaps
brief rotation, especially in the vicinity of the surface low
and to the north.

Otherwise, onshore flow and cloud cover will lead to cooler
temperatures compared to previous days, though with dew points
remaining high, heat indices will still be above 95 across New
Jersey, NYC, and western Long Island.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
A sluggish pattern will remain in place for much of the period, with
an upper trough over the eastern CONUS and ridging over the western
CONUS and western Atlantic, though the trough may progress eastward
enough later this week to finally force a pesky frontal boundary
east of the local area by Thu/Fri. A sfc low will be over the area
on Sunday, with higher chance PoP NE of east of NYC where model
guidance shows deeper moisture residing. The upper trough should
approach on Monday, with chance PoP throughout via another influx of
deep layer moisture and also more destabilization as the associated
cool pocket with H5 temps aob -10C moves in aloft.

While the longwave trough position is unlikely to change, the flow
aloft should becomes briefly zonal on Tue, which should bring mostly
drier (late day low chance PoP from NYC north/west) and also warmer
conds. High temps should reach the upper 80s and lower 90s,
warmest in NYC metro and NE NJ, with max heat index values just
a little higher, possibly mid 90s and mainly in NE NJ.

The upper level longwave trough should reassert itself on Wed as it
begins to progress just east of the area later this week, so
have more widespread chance PoP for the entire CWA Wed
afternoon/evening, then very warm and dry conds for Thu/Fri,
with high temps in the 80s to lower 90s, but with dewpoints in
the lower 60s keeping heat index values close to actual temps.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
A slow moving cold front approaches the terminals from the north and
west through tonight. The front may return back north as a warm
front on Saturday as a wave of low pressure approaches from the west.

Mainly VFR. A few showers and thunderstorms are expected at KSWF
late this afternoon through the early evening. Elsewhere, confidence
in coverage remains low and have continued to leave out of the TAF
at this time. There is higher chance of showers and thunderstorms
Saturday afternoon and evening. A PROB30 has been included at KJFK,
KLGA, KEWR, and KSWF.

There may also be some fog and low clouds late tonight into early
Saturday morning. LIFR looks likely at KGON with MVFR or IFR
possible at KISP, KBDR, and KHPN.

Mainly S-SW flow this afternoon around 10-15 kt. Winds should weaken
this evening with light and/or variable flow tonight as the frontal
boundary nears the terminals. ESE-SE winds are expected 10 kt or
less on Saturday.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Wind direction at KLGA may vary from 210 to 250 through early this
evening. A few gusts 15-19 kt possible at KLGA, and KTEB through 22z.

An isolated thunderstorm is possible late this afternoon and
evening.

.OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...
.Saturday Afternoon-Saturday Night....Showers and thunderstorms
especially, late afternoon and evening, with MVFR to locally IFR
possible.
.Sunday...Chance of showers and thunderstorms with MVFR or IFR.
.Monday-Wednesday...Mainly VFR...Chance of showers and thunderstorms
in the afternoon and evening.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Areas of fog will be possible across the eastern waters tonight.
Otherwise, sub-SCA conditions continue across the waters into
the early next week in a weak pressure gradient and lack of
significant swell.

&&

.HYDROLOGY...
A flash flood watch is in effect Saturday evening into Sunday
morning for New Jersey, the lower Hudson Valley, NYC, western
Long Island, and portions of western Connecticut. Heavy rainfall
with storm total accumulations of 1-2 inches and locally higher
amounts will be possible as a slow moving low pressure system
moves through the area Saturday into Sunday.

&&

.TIDES/COASTAL FLOODING...
There is a moderate risk of rip currents today and Saturday.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch from Saturday afternoon through late
     Saturday night for CTZ005-009.
NY...Heat Advisory until 8 PM EDT this evening for NYZ078>081.
     Flash Flood Watch from Saturday afternoon through late
     Saturday night for NYZ067>075-176>179.
     Heat Advisory until 8 PM EDT Saturday for NYZ071>075-176>179.
NJ...Heat Advisory until 8 PM EDT this evening for NJZ002.
     Flash Flood Watch from Saturday afternoon through late
     Saturday night for NJZ002-004-006-103>108.
     Heat Advisory until 8 PM EDT Saturday for NJZ004-006-103>108.
MARINE...None.

&&

SYNOPSIS...MD/BG
NEAR TERM...MD
SHORT TERM...MD
LONG TERM...BG
AVIATION...DS
MARINE...MD/BG
HYDROLOGY...MD/BG
TIDES/COASTAL FLOODING...BG
Hazardous weather outlook, Jul 16, 3:15 PM EDT, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
315 PM EDT Fri Jul 16 2021

NJZ004-006-103>108-NYZ071>075-176>179-171915-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
315 PM EDT Fri Jul 16 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT SATURDAY...
...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE
SATURDAY NIGHT...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ002-171915-
Western Passaic-
315 PM EDT Fri Jul 16 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE
SATURDAY NIGHT...

This Hazardous Weather Outlook is for northeast New Jersey.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005-009-NYZ067>070-171915-
Northern Fairfield-Southern Fairfield-Orange-Putnam-Rockland-
Northern Westchester-
315 PM EDT Fri Jul 16 2021

...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE
SATURDAY NIGHT...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ006>008-010>012-171915-
Northern New Haven-Northern Middlesex-Northern New London-
Southern New Haven-Southern Middlesex-Southern New London-
315 PM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for southern Connecticut.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ078>081-171915-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-
315 PM EDT Fri Jul 16 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-171915-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
315 PM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jul 16, 3:48 PM EDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service New York NY
348 PM EDT Fri Jul 16 2021

NYZ067-162030-
Orange-
348 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ORANGE COUNTY...

At 347 PM EDT, a strong thunderstorm was located near Huguenot, or
near Port Jervis, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Middletown, Port Jervis, Monroe, Walden, Goshen, Howells, Chester,
Montgomery, Florida, Cuddebackville, Otisville, Huguenot, Unionville,
Kiryas Joel and Woodbury.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4147 7473 4150 7459 4150 7448 4153 7446
      4159 7417 4133 7408 4127 7451 4136 7470
      4137 7469 4138 7470
TIME...MOT...LOC 1947Z 261DEG 25KT 4138 7458

DS
Special weather statement, Jul 16, 4:24 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service New York NY
424 PM EDT Fri Jul 16 2021

NYZ067-162115-
Orange-
424 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ORANGE COUNTY...

At 423 PM EDT, a strong thunderstorm was located near Unionville, or
8 miles east of Port Jervis, moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

This storm will be near...
  Goshen and Florida around 450 PM EDT.
  Warwick around 455 PM EDT.
  Chester around 500 PM EDT.
  Greenwood Lake around 505 PM EDT.
  Monroe and Harriman around 515 PM EDT.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4144 7460 4142 7408 4121 7414 4114 7423
      4133 7463
TIME...MOT...LOC 2023Z 280DEG 17KT 4135 7453

Goodman
Special weather statement, Jul 16, 5:32 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service New York NY
532 PM EDT Fri Jul 16 2021

CTZ006-007-162215-
Northern New Haven-Northern Middlesex-
532 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL NEW HAVEN AND
NORTHERN MIDDLESEX COUNTIES...

At 532 PM EDT, a strong thunderstorm was located over Wolcott, moving
east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Waterbury, Meriden, Middletown, Wallingford, Naugatuck, Wolcott, East
Hampton, Durham, Chester, Cheshire, Cromwell, Portland, Prospect,
Haddam and Middlebury.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4156 7295 4156 7288 4154 7285 4157 7284
      4155 7282 4157 7280 4158 7275 4159 7275
      4161 7272 4163 7271 4164 7267 4161 7248
      4159 7247 4135 7255 4137 7261 4144 7265
      4142 7277 4151 7309 4161 7306 4164 7294
TIME...MOT...LOC 2132Z 285DEG 21KT 4158 7297

Goodman
Special weather statement, Jul 16, 6:04 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
604 PM EDT Fri Jul 16 2021

CTZ006-007-010-162245-
Northern New Haven-Northern Middlesex-Southern New Haven-
604 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NEW HAVEN AND SOUTHERN
MIDDLESEX COUNTIES...

At 604 PM EDT, a strong thunderstorm was located over Bethany, or
near New Haven, moving southeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

This storm will be near...
  Hamden around 610 PM EDT.
  New Haven around 620 PM EDT.
  North Haven around 625 PM EDT.
  Branford and North Branford around 630 PM EDT.
  Guilford around 635 PM EDT.
  Clinton and North Madison around 645 PM EDT.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4140 7251 4132 7256 4131 7258 4130 7258
      4130 7257 4125 7261 4123 7270 4123 7276
      4125 7278 4124 7279 4140 7307 4152 7299
TIME...MOT...LOC 2204Z 295DEG 18KT 4141 7295

Goodman

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 2:43 PM EDTFlash Flood WatchOKXBronx, Kings, Nassau, New York, Orange, Putnam and 4 more37 hr
Jul 16, 3:08 PM EDTAreal Flood AdvisoryOKXOrange112 min
Jul 16, 3:48 PM EDTSpecial Weather StatementOKXOrange42 min
Jul 16, 4:24 PM EDTSpecial Weather StatementOKXOrange51 min
Jul 16, 4:34 PM EDTAreal Flood AdvisoryOKXOrange116 min
Jul 16, 5:26 PM EDTSevere Thunderstorm WarningOKXSoutheastern Connecticut Planning Region49 min
Jul 16, 5:32 PM EDTSpecial Weather StatementOKX43 min

Nearby

Special Weather Statements in Connecticut, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.